-- Question: What are the side effects and long-term risks associated with taking lithium for bipolar disorder, and do I need any special tests to measure my lithium levels?
Answer: Lithium, when it's in excess, can cause dizziness, confusion, even seizures. People oftentimes have a mild tremor with lithium, which is not usually a reason to stop the medication. It's important to take blood levels of lithium, to make sure that it's in the therapeutic level.
Therapeutic levels are important because they tell the patient and doctor whether or not the person is low on the therapeutic level and is in danger of a relapse, or above the therapeutic level, in danger of having side effects. If the person has renal problems -- kidney failure, if the person is in advanced age, if they take water pills for heart disease, then it can be more complicated to treat the person with lithium.
Nonetheless, with periodic blood levels, we can determine that the lithium is in a safe and effective range.